Tamoxifen side effects...should I take antidepressants?

Hi,

I'm so glad this community exists, I'm hoping to learn from others as to how you've all coped!

I was diagnosed October the 11th with oestrogen receptive breast cancer... had a lumpectomy on the 21st October ( so lucky it was so quick)...waited 2 weeks on tissue results and they got it all out( woohoo)...then waited another two weeks for where I scored on the genome scale and that came back low.( another woohoo)..then waited again for the radiologist and discovered I needed 15 rounds of radiotherapy ( that was a bit of a shock , though I know its for the best as it's to treat any cells that may remain due to the cancer being right up to the margins!)...started my treatent on the 21st December a day after starting Tamoxifen to block the oestrogen. It's been quite a roller coaster of emotions obn this journey, one I couldn't have done, firstly without the amazing staff I have seen throughout my treatment, and also without my boyfriend by my side and my mum, who have both been amazing!

And so it brings me to questions I have about Tamoxifen...I've just completed day 12 of radiotherapy and saw the nurse today and she confirmed that it does indeed lower mood, I've really gone down and I'm having alot of anixiety. Is anyone else getting anxiety?

The Nurse thinks I should speak to doctor to go on low dose of antidepressant,but it really makes me nervous as its something I've resisted over the last 14 years of dealing with massive life changes and lots of loss and grief impacting my mental health, preferring to talk it out. Currently I'm talking with a Psychologist through the hospital.

I know this current mood is in part very much caused by the Tamoxifen, however I still struggle with fluctuating mental health and I'm also currently dealing with my eldest brother having been diagnosed a few weeks before me with terminal lung cancer. We were estranged for 20 years due to his mental health and mine, but are back in touch which is bitter sweet.

Has anyone else had experiece of having both low mood and anxiety on Tamoxifen and if so what helped? Did taking medication help? What were the pros and cons?

Many thanks to anyone who takes the time to read all this and reply. Hoping someone is willing to share their experience of coping with the side effects of Tamoxifen and what helped.

  • Yes I mean brand of tamoxifen.  The fillers are wide ranging and can affect people differently. I used to take in a morning to start with. Days of nausea, waking up at night, hot flushes - menopause hit with a bang. I was advised at rads to switch to evening so about 5 weeks in switched to evening and take after evening meal. Much better. Things calmed down after about 2 - 3 months.

    I struggle with exercise too. I have a school friend who does acupuncture.  I had 6 sessions - one a week before Christmas.  She worked on trying to give me energy, menopause symptoms and sleep. She has experience of cancer patients too which is helpful. After all the poking and prodding, I wasn't worried about a few needles. I'm seeing her next week. Recommendation is 6 - 8 sessions. Hopefully not many more as it can be costly although I had 3 sessions paid back by policy at work. I did post on here asking others for advice which was reassuring. You have to remember what you have been through not just physical but emotionally and mentally. It can take it out of you no matter how strong you are. 

    Hope you found the oestrogen thread, if not shout. Back on tablet, its harder on phone! X

  • Aw yes thank you I found the link and found some info about fillers and different brands. Very interesting, though didn’t find a definitive brand of Tamoxifen mentioned…perhaps I haven’t read through enough?!

    Which brand of Tamoxifen have you found good for you?

    I’ve been taking the Tamoxifen before bed and so far haven’t had any nausea, just the anxiety and low mood …just I say lol.

    Glad the acupuncture has helped. It’s out of my league at the moment but I will bear it in mind.

    Thanks so much for answering all my questions, it’s so kind of you. 

  • Not a problem.  If my experience can help someone then all the better. No on e expects to be here and people have been kind and supportive to me so I'm paying it forward so to speak. 

    I'm on Wockhardt brand. It's what the pharmacist gave me and I felt ok so stuck with it but I did have a chat with him to make sure I only get this one and I ask the gp surgery to put it on prescription. I give them plenty notice too. 

    There have been other threads too on tamoxifen so if you use the search function and type tamoxifen in, it should give you more x

  • Also as you are still having treatment and not sure where you are in country but worth investigating if your hospital or trust or maybe nearby Maggie's can offer help like counselling or alternative therapies x

  • Hi

    I started tamoxifen May 2017 and shortly after a low dose of venlaflaxine which is an anti depressant but also helps with hot flushes. 

  • That’s a wonderful way to look at it. I hopeI can help someone else someday.

    thanks for the Tamoxifen info, I will check out that search.

    btw a gynaecologist I happened to have a review appt with for HRT? in the midst of cancer treatment, recommended I take Ocybutunin for hot flushes. It’s an off use medicine, as really it’s for urinary incontinence, but a trial was done on hot flushes with good results.

    I started it after I got my oestrogen receptive diagnosis and was told to come off HRT straight away, It did help a bit in reducing the frequency of flushes, though not so sure on the intensity since starting Tamoxifen pre Christmas. 

    just thought I’d mention incase ot helps you or anyone else : ) x

  • Ignore the question mark after HRT lol it’s my phone thinking it knows what I’m typing lol : ))